Further intensive care admissions and deaths have occurred within inner Sydney following an alert issued in May 2021.

Use of these drugs can be life-threatening.

Know the risks

  • Opioids can cause unexpected, rapid and life-threatening overdose, even with the amounts contained in a single line of powder.
  • You are at increased risk of overdose if you:
    • Don’t use opioids regularly
    • Use a high dose
    • Use with other sedatives e.g. alcohol, benzodiazepines, ketamine, GHB, or other opioids
    • Use drugs alone.

Effects to look out for

  • Serious adverse effects may include loss of consciousness, slow/difficult breathing and skin turning blue.
  • Be on the lookout for unexpected symptoms, such as drowsiness following use of a stimulant (e.g. cocaine).

Getting help

If you see the warning signs of overdose:

  • Seek help immediately from your nearest emergency department or call Triple Zero (000).
  • Start CPR if someone is not breathing.
  • Use naloxone if you have it. Call '000' even if naloxone has been given.

Support and advice
For free and confidential advice:

Take Home Naloxone program

  • As well as people who use opioids, people who use cocaine should also consider carrying naloxone. Naloxone is an important life-saving medication that reverses the effects of opioids. It is does not require a prescription and is free for anyone at risk of opioid overdose in NSW. It is available as a nasal spray or injection from some pharmacies and other health services.
  • For participating locations and more information on take-home naloxone

Call '000' even if naloxone has been administered. Repeat doses may be required.

Current as at: Wednesday 23 June 2021